FDA Recalls of the Week: Curry Powder with Contamination Risk

A weekly recall round-up.

Here is a quick round-up of the most important recall statements recently published by the US Food and Drug Administration:

Acella Pharmaceuticals, LLC Recalls Thyroid Tablets Due to Potency Issues

Acella Pharmaceuticals, LLC is voluntarily recalling a total of 13 lots of 30-mg, 60-mg and 90-mg NP Thyroid® (thyroid tablets, USP) to the consumer level. The products are being recalled because our testing has found these lots to be superpotent. The product may have up to 115.0% of the labeled amount of Liothyronine (T3).

Patients being treated for hypothyroidism (underactive thyroid), who receive superpotent NP Thyroid, may experience signs and symptoms of hyperthyroidism (overactive thyroid) which include, but are not limited to, weight loss, heat intolerance, fatigue, muscle weakness, hypertension, chest pain, rapid heart rate, or heart rhythm disturbances. Pregnant women who take superpotent NP Thyroid may also experience negative maternal and fetal outcomes including miscarriage and/or impairment to fetal development. Patients should talk to their healthcare professional before they stop taking their NP Thyroid medicine. To date, Acella has received two reports of adverse events known to be related to this recall.

Read the recall statement.

New Hoque and Son Recalls Radhuni Curry Powder Due to Potential for Salmonella Contamination

New Hoque and Sons, Inc. of Maspeth, NY is recalling Radhuni Curry Powder, contained in 400g plastic bottles, because it has the potential to be contaminated with Salmonella, an organism which can cause serious and sometimes fatal infections in young children, frail or elderly people, and others with weakened immune systems. Healthy persons infected with Salmonella often experience fever, diarrhea (which may be bloody), nausea, vomiting and abdominal pain. In rare circumstances, infection with Salmonella can result in the organism getting into the bloodstream and producing more severe illnesses such as arterial infections (i.e., infected aneurysms), endocarditis and arthritis.

Read the recall statement.